Skin Rash, Mucositis, Hand-foot Syndrome, Hair Loss
- Skin rash: Certain drugs that treat colorectal cancer, like Erbitux or Vectibix, can cause painful rashes, dry skin and nail problems. These side effects are unpleasant, can hurt and are often embarrassing. Watch a recording of our patient webinar “Coping with Skin Rash” for information on managing this side effect.
- Mouth sores or mucositis are painful and can make eating or swallowing difficult or impossible. Cooling the tissues of the mouth and throat with ice chips before and during administration of chemo is a proven method of preventing them. Some patients like popsicles. However, avoid ice if your treatment includes oxaliplatin. There are mouthwashes that can help with pain and healing if sores do develop, and antibiotics may be required if they become infected.
- Hand-foot syndrome or red, cracked, or peeling skin develops in some patients taking 5-fluorouracil or Xeloda (capecitabine). It resolves (gets better) rapidly once you stop taking the drugs. However, it may start again if treatment is restarted. This condition is not life threatening. Early intervention may allow treatment to continue by reducing the dose. A few small studies have indicated that vitamin B6 (pyroxidine) may help prevent or resolve hand-and-foot Syndrome. Vaseline, over-the-counter moisturizing creams, or prescription ointments may help healing. Some patients find it especially effective to put the creams on under white cotton gloves overnight.
- Hair loss: In most cases, drugs used for treating colorectal cancer do not result in complete hair loss. There may be some hair thinning. The American Cancer Society has a program “Look Good, Feel Better” that can help with changes in hair and skin.